Volume 11, issue 1 (2007)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 28
Issue 3, 1005–1499
Issue 2, 497–1003
Issue 1, 1–496

Volume 27, 9 issues

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Pseudoholomorphic maps into folded symplectic four-manifolds

Jens von Bergmann

Geometry & Topology 11 (2007) 1–45

arXiv: math.SG/0511597


Every oriented 4–manifold admits a stable folded symplectic structure, which in turn determines a homotopy class of compatible almost complex structures that are discontinuous across the folding hypersurface (“fold”) in a controlled fashion. We define folded holomorphic maps, ie pseudoholomorphic maps that are discontinuous across the fold. The boundary values on the fold are mediated by tunneling maps which are punctured –holomorphic maps into the folding hypersurface with prescribed asymptotics on closed characteristics.

Our main result is that the linearized operator of this boundary value problem is Fredholm, under the simplifying assumption that we have circle-invariant folds.

As examples we characterize the moduli space of maps into the folded elliptic fibration EF(1) and we construct examples of degree d rational maps into S4. Moreover we explicitly give the moduli space of degree 1 rational maps into S4 and show that it possesses a natural compactification.

This aims to generalize the tools of holomorphic maps to all oriented 4–manifolds by utilizing folded symplectic structures rather than other types of pre-symplectic structures as initiated by Taubes.

pseudoholomorphic curves, boundary value problems on manifolds, folded symplectic structures
Mathematical Subject Classification 2000
Primary: 32Q65, 58J32
Secondary: 53C15, 57R17
Forward citations
Received: 11 January 2006
Accepted: 9 November 2006
Published: 23 February 2007
Proposed: Yasha Eliashberg
Seconded: Rob Kirby, Eleny Ionel
Jens von Bergmann
Department of Mathematics
University of Notre Dame
Notre Dame, IN 46556-4618